MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Code Thrombosis/Thrombus (4440)
Date of Event 09/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's date of birth unk.Patient's weight unk.Device lot number, expiration date unk.The device was discarded, thus no investigation could be completed.Device manufacture date unk because lot number unk.Investigation conclusions - in the spectranetics tightrail instructions for use (ifu), 4.Warnings, it states, in part: ".Maintain appropriate traction on the lead being extracted during advancement of the tightrail sheath or outer sheath.".In 5.Precautions, it states, in part: ".Maintain sturdy traction and a stable "rail" position with the lead while keeping coaxial alignment of the tightrail sheath to minimize the risk of vessel wall or cardiac structure damage.".In 10.2 clinical technique, 11.Extraction technique, it states, in part: ".Apply sturdy traction on the lead and/or its locking stylet to maintain a stable "rail" position with the lead while keeping coaxial alignment of the tightrail sheath.This is critical to safe passage of the tightrail sheath over the lead.If traction is inadequate, the lead may buckle, precluding the tightrail sheath from advancing along the appropriate path.".The physician did not maintain coaxial alignment on the leads, and as a result the ra and rv leads were cut in half, requiring a snare to remove both leads from the patient.
 
Event or Problem Description
A lead extraction procedure commenced to remove a right atrial (ra) and a right ventricular (rv) lead due to a pocket infection.This was a right sided procedure.Pre procedure, a leadless pacemaker (micra) was placed in the rv since the patient was pacemaker dependent.Spectranetics lead locking devices were inserted into each lead to provide traction.The physician began by choosing a spectranetics 9f tightrail rotating dilator sheath to attempt removal of the ra lead.It was observed that the physician was not remaining coaxial on the lead as well as rapidly actuating the trigger of the tightrail.The 9f tightrail cut into the insulation of the ra lead, but did not break it.The physician then attempted to extract the rv lead with the 9f tightrail device but met stalled progress, so the physician upsized to an 11f tightrail device and continued attempts to extract the rv lead.He was then cutting into the insulation of the rv lead as well, and the lead started to break down.He switched efforts to extract the ra lead with the 11f tightrail device, did not remain coaxial and cut the ra lead in half.Then he attempted extraction of the rv lead with the 11f tightrail device and cut the rv lead in half.He then chose to snare the ra and rv leads from a femoral approach (used merit medical en snare endovascular snare system) and successfully removed both the ra and rv leads.A thrombus was detected in the rv with use of transesophageal echocardiography (tee) when the snare was brought up to extract the leads.The physician treated the thrombus with heparin with no further intervention.The patient survived the procedure.This report captures the 11f tightrail device which cut the ra and rv leads in half, requiring intervention.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key12632730
Report Number1721279-2021-00191
Device Sequence Number19686499
Product Code DRE
UDI-Device Identifier00813132021641
UDI-Public00813132021641
Combination Product (Y/N)Y
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number545-511
Device Catalogue Number545-511
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/16/2021
Initial Report FDA Received Date10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
12F INTRODUCER SHEATH MANUFACTURER UNK; AMPLATZ GUIDE WIRE; MEDTRONIC 5076 RA PACING LEAD; MEDTRONIC 5076 RV PACING LEAD; MERIT MEDICAL EN SNARE ENDOVASCULAR SNARE SYSTEM; SPECTRANETICS 9F TIGHTRAIL DILATOR SHEATH; SPECTRANETICS LEAD LOCKING DEVICES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR